Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 17, NWS San Angelo, TX

June 12, 20144 counties in Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 2014, 6:37 PM CDT for 4 counties in Texas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2014, 6:37 PM CDT (23:37 UTC)
Expired
Jun 12, 2014, 7:00 PM CDT
In force
23 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Callahan County, TX, Coleman County, TX, Runnels County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 62 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:52 PM CDTTSTM WND GST 70Lawn, TX
Jun 12, 6:55 PM CDTFUNNEL CLOUD5 W Novice, TXFUNNEL CLOUD OBSERVED TO EAST.
Jun 12, 7:05 PM CDTTSTM WND GST 704 Nne Crews, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:06 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WFUS54 KSJT 122337
TORSJT
TXC059-083-399-441-130000-
/O.NEW.KSJT.TO.W.0017.140612T2337Z-140613T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
637 PM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 634 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR TUSCOLA...AND MOVING SOUTH AT 30 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  LAWN AROUND 645 PM CDT.
  NOVICE AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE GOLDSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3199 9944 3189 9977 3224 9985 3231 9967
TIME...MOT...LOC 2337Z 339DEG 26KT 3219 9973

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
1 follow-up statement
252 
WWUS54 KSJT 122346
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT THU JUN 12 2014

TXC059-083-399-441-130000-
/O.CON.KSJT.TO.W.0017.000000T0000Z-140613T0000Z/
RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX-
646 PM CDT THU JUN 12 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS
COUNTIES UNTIL 700 PM CDT...

AT 643 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR LAWN...AND MOVING SOUTH AT 30 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL BE NEAR...
  NOVICE AROUND 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3215 9982 3221 9966 3198 9948 3189 9977
TIME...MOT...LOC 2346Z 339DEG 26KT 3209 9971

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:14 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 3:14 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT THU JUN 12 2014

.SHORT TERM...
(Tonight and Friday)

The main concern this afternoon and evening is the potential for
strong to severe thunderstorms, some producing large hail, damaging
winds, and isolated tornadoes. A cold front was located along a line
from near Fort Stockton, to Big Spring, then into Haskell and
Throckmorton counties. A very unstable environment is evident ahead
of the front, across much of the Concho Valley, Heartland, and
Northwest Hill Country. In addition, steep lapse rates and 0-6 KM
Bulk Shear values of 30 to 40 knots are currently being experienced
across these areas. As the front slowly moves south, showers and
thunderstorms are forecast to develop late this afternoon, with the
best chance south and east of a Brownwood, to San Angelo, to Ozona
line. Given the aforementioned factors, any storms that do develop
will have the potential to become strong to severe, with large hail,
damaging winds, and isolated tornadoes being the main hazards.
Showers and thunderstorms should slowly shift south and east this
evening, with the majority of convection moving south of the area
during the early morning hours Friday.

On Friday, the remnant cold front will be located across the
Northwest Hill Country/Heartland. This may be the focus for isolated
showers and thunderstorms, mainly during the morning hours, and this
is reflected in the grids. Models indicate an upper level shortwave
trough moving into West Texas tomorrow afternoon, resulting in
showers and thunderstorms. The NAM continues to be the most
aggressive in moving this convection into at least the western third
of the area during the late afternoon hours, and I have expanded
PoPs into much of the western Concho Valley, western Big Country,
and Crockett county. Again, a few of these storms could be strong to
severe. Highs on Friday will be cooler, generally in the upper 80s
to lower 90s.

.LONG TERM...
(Friday night through next Thursday)

West Central Texas will be on the northern periphery of the
subtropical ridge this weekend into the middle of next week.
Through the weekend, the upper ridge will be centered over Mexico
but is expected to build northeast across the southeastern states
late this weekend into early next week, as an upper level trough
develops across the western CONUS. The airmass across West Central
Texas will remain moist and unstable through the period, with
periodic weak disturbances moving across the area through early next
week. POPs were increased to 30 percent across western portions of
the Concho Valley and Crockett county Friday evening. Some of the
storms may be severe with large hail and damaging winds the main
threat. Thunderstorms may also develop west of the area again
Saturday afternoon with some of this activity making into far
western/southwestern counties by evening. Not a clear enough signal
in the models to warrant mentionable POP's Saturday through early
next week but did include isolated thunder west of a Sterling city
to Ozona line for Saturday evening. If storms develop, they will
again have the potential to become severe given the unstable airmass
in place.

The medium range models continue to be at odds with each other by
the middle of next week, with the ECMWF maintaining a western US
trough and eastern ridge, while the GFS builds the ridge across
the Rockies with troughing across the east. The ECMWF solution
would favor diurnally driven convection along the dryline to our
west, while the GFS would result in hot and dry conditions as the
ridge builds. For now, will maintain a dry forecast Sunday through
Thursday. Temperatures will remain warm through the period, with
afternoon highs in the lower to middle 90s and lows in the lower
70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  87  71  95  71 /  20  10  10  10  10
San Angelo 	 70  91  72  96  71 /  30  10  20  10  10
Junction 	 72  92  72  95  71 /  40  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels/JW
Hazardous weather outlook, Jun 12, 2:49 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT THU JUN 12 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE BEST POTENTIAL
FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A
BROWNWOOD...TO SAN ANGELO...TO OZONA LINE. THE MAIN HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON
AND EVENING...MAINLY WEST OF A SWEETWATER...TO SAN ANGELO...TO
SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Local storm report, Jun 12, 5:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 NE ABILENE            32.47N  99.71W
06/12/2014  E2.75 INCH       TAYLOR             TX   AMATEUR RADIO

            BASEBALL SIZE HAIL NEAR ABILENE CHRISTIAN UNIVERSITY
            CAMPUS

&&

EVENT NUMBER SJT1400255

MJ
Local storm report, Jun 12, 6:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 SE ABILENE            32.43N  99.71W
06/12/2014  E2.50 INCH       TAYLOR             TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1400256

JD
Local storm report, Jun 12, 6:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
615 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     3 ESE ABILENE           32.43N  99.68W
06/12/2014  M60 MPH          TAYLOR             TX   ASOS

&&

EVENT NUMBER SJT1400257

JD
Local storm report, Jun 12, 6:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             1 S ABILENE             32.43N  99.73W
06/12/2014  E0.88 INCH       TAYLOR             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1400258

REIMER
Special weather statement, Jun 12, 6:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
626 PM CDT THU JUN 12 2014

TXZ078-169-130000-
KIMBLE TX-SUTTON TX-
626 PM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR KIMBLE
AND SUTTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 625 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CLEO TO 24 MILES WEST OF I-10 NEAR THE
SUTTON-KIMBLE COUNTY LINE...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF JUNCTION TO 18 MILES SOUTHEAST OF SONORA...MOVING
SOUTHEAST AT 15 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

STRONG THUNDERSTORMS WILL BE NEAR...
  JUNCTION...SOUTH LLANO RIVER STATE PARK...TELEGRAPH AND SEGOVIA BY
  700 PM CDT

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 418 AND 478.

LAT...LON 3028 10059 3037 10066 3068 9984 3061 9948
      3051 9948 3050 9947 3049 9930 3029 9929
      3028 9930
TIME...MOT...LOC 2327Z 318DEG 11KT 3057 9986 3033 10049
Local storm report, Jun 12, 6:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             POTOSI                  32.34N  99.68W
06/12/2014  M1.75 INCH       TAYLOR             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1400259

REIMER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones45 min
Jun 11, 7:55 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Runnels, Tom Green50 min
Jun 11, 8:15 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford60 min
Jun 11, 8:28 PM CDTTornado WarningSJTConcho, Runnels, Tom Green32 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green62 min
Jun 12, 4:01 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton44 min
Jun 12, 4:35 PM CDTSpecial Weather StatementSJTKimble25 min
Jun 12, 4:42 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford48 min
Jun 12, 4:47 PM CDTSevere Thunderstorm WarningSJTKimble28 min
Jun 12, 5:16 PM CDTSpecial Weather StatementSJTKimble29 min
Jun 12, 5:21 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor39 min
Jun 12, 5:47 PM CDTSevere Thunderstorm WarningSJTJones, Taylor43 min
Jun 12, 5:57 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor48 min
Jun 12, 6:03 PM CDTSevere Thunderstorm WarningSJTTaylor42 min
Jun 12, 6:26 PM CDTSpecial Weather StatementSJTKimble34 min
Jun 12, 6:30 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor45 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningSJTKimble42 min
Jun 12, 6:39 PM CDTSpecial Weather StatementSJTRunnels36 min
Jun 12, 6:41 PM CDTAreal Flood AdvisorySJTTaylor2 hr
Jun 12, 6:54 PM CDTSevere Thunderstorm WarningSJTRunnels51 min
Jun 12, 6:57 PM CDTSpecial Weather StatementSJTMason33 min

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.